Common Cold Meds May Pose Health Threats
Interaction of two ingredients could cause serious side effects, researchers say
WebMD News Archive
This drug interaction is a problem regulatory agencies need to consider, Atkinson said.
Another expert agreed the findings are worrisome.
"This article sheds light on a previously unknown reaction of acetaminophen with phenylephrine, which essentially raises the possibility of an overdose with a single dose," said Dr. Houman Danesh, director of integrative pain management at the Icahn School of Medicine at Mount Sinai, in New York City.
"Taking medications which contain ibuprofen with phenylephrine may be safer with regards to phenylephrine toxicity," Danesh said. "However, ibuprofen has increased risks of stomach ulcers, kidney issues and hearts issues as well. So, once again, consult with your doctor."
The FDA is aware of the problem, but agency spokeswoman Andrea Fischer said it has limited ability to regulate.
"Both phenylephrine and pseudoephedrine are generally recognized as safe and effective and may be marketed without premarket approval by the FDA," Fischer said.
Likewise, it's permissible to combine either nasal decongestant with acetaminophen, she said.
According to McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that makes some of these dual-ingredient remedies, combination acetaminophen-phenylephrine drugs are safe.
"Based upon clinical studies, years of use and post-marketing surveillance, we believe over-the-counter doses of acetaminophen and phenylephrine, when taken together, are considered safe," said Jodie Wertheim, a McNeil spokeswoman.
"When used as directed, over-the-counter medicines containing acetaminophen and phenylephrine are both effective and well-tolerated," she added.
Not everyone is convinced, however.
"More caution needs to be relayed to consumers," said Victoria Richards, an associate professor of medical sciences at the Frank H. Netter M.D. School of Medicine at Quinnipiac University in North Haven, Conn.
"Consumers should look at the labels carefully and talk with the pharmacist or with their doctor to understand exactly what they're taking," she said.